Possible link between male sex hormones, psoriasis severity

Male patients with psoriasis had lower testosterone levels.
Male patients with psoriasis had lower testosterone levels.

Researchers from Turkey published one of the first reports of an inverse correlation between estradiol and psoriasis severity in male patients, according to an article in The Journal of Dermatology.

The link between the degree of psoriasis severity and estradiol, a female sex hormone that is the predominant estrogen throughout a female's reproductive years, during pregnancy, menstruation, and menopause, has been investigated previously. However, Bengu Cevirgen Cemil, MD, from the department of dermatology at the Ministry of Health Diskapi Yildirim Beyazit Education and Research Hospital in Ankara, Turkey, and colleagues studied the relationship between sex hormones and psoriasis severity in male patients as measured by Psoriasis Area Severity Index (PASI).

The researchers compared estradiol, testosterone, follicle-stimulating hormone (FSH), and luteinizing hormone (LH) levels in men. The study included 47 patients with psoriasis and 20 control-group patients without psoriasis or other chronic conditions.

Cemil and colleagues found that testosterone and estradiol levels differed significantly between patients with psoriasis and healthy controls. Testosterone was higher in control patients, and estradiol was higher in psoriatic patients.

“A significant inverse correlation was found between estradiol and PASI,” the researchers wrote. “Although the role of sex hormones in the pathogenesis of psoriasis has not been demonstrated, this is the first report of an inverse correlation between estradiol and PASI in male patients.”

The investigators also reported that patients with psoriasis had higher body mass indexes and higher levels of FSH and LH compared with healthy controls, although these differences were not statistically significant.

Reference

  1. Cemil BC. J Dermatol. 2015;42(5):500-503.
Loading links....
You must be a registered member of Clinical Advisor to post a comment.
close

Next Article in Psoriasis Information Center

Sign Up for Free e-newsletters